Pennsylvania, 2004Damaging Wind in Pennsylvania, August 19, 2004
August 19, 2004 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 19, 2:40 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 19, 2:40 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT THU AUG 19 2004
.AVIATION...
VFR AND MVFR CONDITIONS THROUGH EARLY THIS AFTERNOON. AS OF
18Z...SVR TSTORM WATCH FROM I-80 SOUTHWARD. COLD FRONT CONTINUING TO
PRESS SOUTHEASTWARD...TRIGGERING SHWRS/TSTORMS ACROSS CWA. EXPECT
SHWR/TSTORM ACTIVITY TO PERSIST INTO THE EVENING HOURS WITH MVFR AND
IFR CONDITIONS. SOME STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS. AS BOUNDARY LAYER CONTINUES TO MOISTEN AND SFC WINDS
DECREASE...PATCHY FOG WILL DEVELOP OVERNIGHT...REDUCING VISBYS TO
LOCALLY UNDER A MILE.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
VERY STRONG FRONT OVER LOWER LAKES. EAST...WEST BAND OF STORMS
FIRING ON OLD MCV BOUNDARY...WITH HEATING SOUTH OF THIS AREA.
WHILE BEST DYNAMICS LIFTING AWAY...AND DECENT CAP IN PLACE...
DECENT SHEAR EXIST WITH SRH OF 150 AND EHI OF AROUND 2. HAD
ONE STORM MOVING IN FROM PBZ AREA WITH STRONG ROTATION AND
HOOK ECHO. SOME DAMAGE IN PBZ AREA...NOTHING YET IN OUR AREA.
ACTION DIES DOWN LATER THIS EVENING...BUT MORE SHOWERS AND STORMS
INTO SAT...AS WEAK WAVES RIDE NE ALONG THE FRONT. BEST PUSH TO
FRONT WILL BE LATER ON SAT...THUS ANOTHER CHC OF SEVERE. SEVERE
COULD OCCUR ON FRIDAY TOO...AS DECENT WARM ADVECTION OCCURS.
IN ADDITION...EAST...WEST BANDS OF STORMS WITH THIS TYPE OF
FRONTAL SETUP...ALONG WITH HIGH PW VALUES...HAVE TO WATCH FOR
TRAINING. STILL FAIRLY WET ACROSS CWA.
SOME COOLER AIR BY LATE IN THE WEEKEND...NOTHING REAL COLD.
&&
.LONG TERM (SUNDAY THROUGH THURSDAY)...
TOOK OUT LOW CHC/CHC POPS FOR TUE INTO WED...FRONT NOW FCST FURTHER
N (HPC)...AND RISING HEIGHTS DUE TO PATTERN CHANGE...MORE LIKELY TO
HAVE A CAPPING INVERSION PRESENT. ALSO MREFS HAVE REAL LOW POPS. DID
TOSS IN A CHC FOR NEXT THU NIGHT ACROSS THE NW...AS FRONT NEARS...AND
MREFS HAVE SLIGHTLY HIGHER NUMBERS.
OTHER CHANGE WAS MINOR ADJUSTMENTS TO TEMPS...MAINLY EDGE THEM UP
A FEW DEGREE BY MID WEEK.
GETTING BACK TO FIRST FRONT...BEST SUPPORT STAYS JUST NORTH OF OUR
AREA NEXT MONDAY NIGHT INTO TUE...UNLESS TROUGH DEVELOPS MORE.
AGAIN...NOW SOME SUPPORT FOR A PATTERN CHANGE...BUT ALSO IT STILL
HAS TO HAPPEN...WILL WAIT AND SEE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ024>028-033>036-
050-056-063-064 UNTIL 8 PM EDT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...
&&
AVIATION/SHORT TERM...LACORTE/STEINBUGL/MARTIN
LONG TERM...MARTINHazardous weather outlook, Aug 19, 4:47 AM EST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 AM EDT THU AUG 19 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-200947-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
547 AM EDT THU AUG 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A COLD FRONT STRETCHED FROM CHICAGO TO NEAR TORONTO WILL MOVE
SOUTHEAST TOWARD PENNSYLVANIA TODAY. SCATTERED STRONG TO SEVERE
THUNDERSTORMS WILL FORM THIS AFTERNOON...FOLLOWING A ROUND OF SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND WEST THIS MORNING.
WINDS ALOFT WILL ALSO BE STRENGTHENING...AND THIS WILL RESULT IN THE
POTENTIAL FOR ISOLATED TORNADOES WITH A FEW OF THE SEVERE
THUNDERSTORMS...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
THE COLD FRONT AFFECTING THE REGION ON THURSDAY WILL STALL OUT ACROSS
CENTRAL PENNSYLVANIA THURSDAY NIGHT BEFORE RETREATING AS A WARM FRONT
ON FRIDAY. A SECOND...AND STRONGER COLD FRONT WILL SWEEP ACROSS THE
COMMONWEALTH SATURDAY AND SATURDAY NIGHT. SCATTERED SEVERE
THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
In the hours before
Special weather statement, Aug 19, 1:33 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 PM EDT THU AUG 19 2004
PAZ024>028-033>036-050-056-063-064-200000-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-FRANKLIN
PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER
PA-SOMERSET PA-
233 PM EDT THU AUG 19 2004
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...FRANKLIN...FULTON...
HUNTINGDON...JUNIATA...MIFFLIN...PERRY...SNYDER AND SOMERSET.
A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, Aug 19, 3:49 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT THU AUG 19 2004
PAZ033-192145-
SOMERSET-
449 PM EDT THU AUG 19 2004
...A STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY...
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF
MCCHESNEYTOWN...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR
JENNERSTOWN AROUND 505 PM...ACOSTA AND BOSWELL AROUND 510
PM...FRIEDENS AND JEROME AROUND 515 PM...STOYSTOWN...HOOVERSVILLE
AND BENSON AROUND 520 PM...SHANKSVILLE AROUND 525 PM AND INDIAN LAKE
AROUND 530 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 19, 3:52 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT THU AUG 19 2004
PAZ036-063-192145-
CUMBERLAND-FRANKLIN-
452 PM EDT THU AUG 19 2004
...STRONG THUNDERSTORMS APPROACHING FRANKLIN AND CUMBERLAND
COUNTIES...
AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AROUND 500 PM...
SHIPPENSBURG AROUND 505 PM...NEWVILLE AROUND 510 PM...WALNUT BOTTOM
AROUND 520 PM...PINE GROVE FURNACE STATE PARK AROUND 530 PM AND MOUNT
HOLLY SPRINGS AROUND 535 PM.
FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.
Local storm report, Aug 19, 4:18 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
518 PM EDT THU AUG 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL YORK 39.96N 76.73W
08/19/2004 1.75 INCH YORK PA TRAINED SPOTTER
GOLF BALL SIZE HAIL...RESERS SUMMIT
&&
GOLF BALL SIZE HAIL REPORTED AT RESERS SUMMIT...NORTH OF THE CITY OF
YORK...JUST SOUTH OF HARRISBURG.
DNMSpecial weather statement, Aug 19, 5:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT THU AUG 19 2004
PAZ064>066-200200-
ADAMS PA-LANCASTER PA-YORK PA-
618 PM EDT THU AUG 19 2004
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
ADAMS...LANCASTER AND YORK.
A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Thunderstorm Wind, York
- When
- August 19, 5:55 PM EST
- Where
- York County, Red Lion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.900, -76.617
Thunderstorm winds knocked down trees and power lines near Red Lion and in Lower Windsor Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, August 19 to 20, 2004$275,000 · 1.75 in hail · 5 events
- Damaging Winds in Ohio, August 19, 2004$145,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Texas, August 19, 2004$40,000 · 60 kt wind · 9 events
- Damaging Wind in Louisiana, August 19, 2004$40,000 · 65 kt wind · 1 event
- Flash Flood in Colorado, August 19, 2004$30,000 · 1 event
- Cold in Minnesota, August 19 to 21, 200423 events
- Cold in North Dakota, August 19 to 21, 200418 events
- Hail and Damaging Winds in Ohio, August 19, 2004$11,000 · 1 in hail · 3 events
- Hail in New Mexico, August 19, 20041.75 in hail · 4 events
- Hail and Damaging Winds in Indiana, August 19, 200450 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, August 19, 200450 kt wind · 3 events
- Flash Flooding in Texas, August 19, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421123.